DOCTOR'S VIEW ARCHIVE

Corticosteroid Side Effects

Interview with Dr. Dennis Lee, and Dr. William C. Shiel Jr.

Dr. Lee: We have several viewer questions regarding side effects of corticosteroids. Let me just introduce the topic by saying that corticosteroids are potent medications that have been used in medicine to treat many conditions that involve inflammation. For instance, they have been used to treat rheumatoid arthritis, and other arthritis that is caused by inflammation in the joints. They are also used to treat liver inflammation (hepatitis), ulcerative colitis, and Crohn's colitis (which involve inflammation of the inner lining of the intestines). Corticosteroids are used by pulmonologists to treat asthma. So, they are very important medications. However, they have serious potential side effects. Some of them involve thinning of the bones, avascular necrosis of bones, thinning of the skin and also swelling of the face, among many other possible side effects.

Here is a question for Dr. Shiel; one viewer wants to know whether long-term steroids can cause thinning of the skin.

Dr. Shiel: Yes, Dr. Lee without question long-term use of cortisone-related medications such as prednisone or prednisolone is commonly associated with skin thinning.

Dr. Lee: Long term, you mean several months, I presume.

Dr. Shiel: Typically, for thinning of the skin to occur, several months use is required. Often times it does not show up for a year after initially starting treatment.

Dr. Lee: Another viewer wants to know whether this skin thinning is reversible after the corticosteroids are stopped.

Dr. Shiel: In my experience, significant thinning of the skin and other skin changes that occur because of steroids or cortisone-related medication, generally does not reverse significantly after these medications are discontinued.

Dr. Lee: Is it fair to say that if the skin is thinned by corticosteroids it is more prone to lacerations or injury?

Dr. Shiel: Absolutely.Not only is the skin more fragile as a result of cortisone, but the tiny blood vessels in the skin called capillaries are particularly sensitive to injury and can rupture more easily after taking cortisone medications.

Dr. Lee: Another viewer wants to know about the corticosteroids-induced rounding of the face. Is that temporary or is that irreversible after stopping the steroids?

Dr. Shiel: Fortunately, the rounding of the face, which occurs because of cortisone medications, is often times reversible. This usually occurs because of a re-distribution of fatty tissue and enlargement of fat in and around the face so that what is commonly referred to as a "moon face" can occur with prolonged cortisone use. This often times is a temporary phenomenon. There are a limited number of patients who unfortunately, this is not reverse in, but most often does reverse over time after the medicines are discontinued.

Dr. Lee: Thank you Dr. Shiel. Let me add that corticosteroids have many more significant side effects when used on a long-term, high-dose basis. Viewers are encouraged to see MedicineNet.com's Prednisone and Prednisolone articles.


Last Editorial Review: 12/26/2006